Georgia, 2009

Tornadoes and Damaging Wind in Georgia, April 19, 2009

April 19, 2009 · NWS FFC · 4 events in 4 counties and zones

Yet another deep upper trough was translating across the south central and southeast United States accompanied by a strong Pacific cold front. Although instability was marginal for the time of year, the upper atmosphere was highly sheared with a strong low-level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$8.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Yet another deep upper trough was translating across the south central and southeast United States accompanied by a strong Pacific cold front. Although instability was marginal for the time of year, the upper atmosphere was highly sheared with a strong low-level jet. Showers and a few thunderstorms moved across the area during the day, but it was during the late evening hours when the front moved into the area from the west that strong to severe thunderstorms developed across eastern Alabama and moved into western Georgia. The activity took on the form of a squall line with distinct bowing segments. Two EF1 tornadoes were spawned within this line of thunderstorms causing considerable damage to homes and businesses in the Columbus and Woodstock areas. The activity quickly dissipated shortly after midnight as it moved further east into central and northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 19, 4:15 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 19, 4:15 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT SUN APR 19 2009

.SHORT TERM /TODAY THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW SURFACE LOW LIFTING NORTHEAST INTO THE TN/OH
VALLEY REGION TODAY/TONIGHT...PULLING A COLD FRONT ACROSS THE LOWER
MISSISSIPPI REGION...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE SOUTHEAST UNITED STATES. AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS AHEAD OF THE FRONT CURRENTLY PUSHING ACROSS
MISSISSIPPI INTO ALABAMA... EXPECTED TO SPREAD INTO PORTIONS OF
NORTH AND WEST GEORGIA BY SUNRISE...THEN ACROSS THE REST OF THE
CWA DURING THE MORNING. MAY SEE A BREAK BETWEEN INITIAL ACTIVITY
THIS MORNING...AND REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AS THE FRONT GETS CLOSER. SPC NOW OUTLOOKING JUST A
SLIVER OF OUR WESTERN COUNTIES FOR RISK OF SEVERE STORMS TODAY.
INSTABILITY RATHER WEAK...WITH LITTLE CAPE. HOWEVER..WITH WEAK
SHEAR AND A WEAK LOW LEVEL JET EXPECTED TO MOVE ACROSS THE
REGION...COULD SEE A FEW STRONG/ISOLATED SEVERE STORMS
DEVELOP...ESPECIALLY THIS AFTERNOON IF WE ARE ABLE TO GET SOME
BREAKS IN THE CLOUDS/HEATING...TO AID IN DESTABILIZATION. MODELS
SIMILAR WITH FRONT PUSHING INTO NORTHWEST GEORGIA THIS
EVENING...NEARING A CSG TO AGS LINE BY EARLY MONDAY AS THE MAIN
BAND OF SHOWERS AND THUNDERSTORMS PUSH ACROSS SOUTH GEORGIA.
HOWEVER...MODELS STILL MAINTAIN SOME WRAP-AROUND MOISTURE
AFFECTING MUCH OF NORTH GEORGIA INTO TUESDAY...AND MAY SEE A FEW
LINGERING SHOWERS OVER THAT AREA...ESPECIALLY IN THE MOUNTAINS.
COOLER AIRMASS SETTLES IN OVER THE STATE BEHIND THE FRONT. MODELS
SIMILAR WITH HIGHS RUNNING SOME 5 TO 10 DEGREES COOLER THAN
AVERAGE BY TUESDAY...ESPECIALLY ACROSS THE NORTH.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
EXTENDED PROGS SHOW THE LOW PRESSURE SYSTEM LIFTING ACROSS NEW
ENGLAND BY WEDNESDAY...AS SURFACE HIGH PRESSURE BUILDS INTO THE
SOUTHEAST U.S. FROM THE GULF. THIS WILL LEAD TO A DRY FORECAST AND
MODERATING TEMPS FOR THE REST OF THE EXTENDED PERIOD.

&&

.FIRE WEATHER...
WITH SCATTERED PRECIPITATION EXPECTED OVER NORTH AND CENTRAL
TODAY AND MONDAY...NO FIRE WEATHER CONCERNS ARE ANTICIPATED.

&&

.AVIATION...
VFR CONDITIONS EXPECTED ACROSS THE FORECAST AREA THROUGH 17Z. MVFR
CEILINGS ARE EXPECTED TO DEVELOP AFTER 17Z AND PERSIST THROUGH THE
REMAINDER OF THE FORECAST PERIOD. IFR CEILINGS AND VISIBILITIES ARE
LIKELY ACROSS NORTH GEORGIA BETWEEN 22Z AND 06Z. WINDS WILL BE LIGHT
AND VARY FROM SOUTHEAST AND SOUTHWEST BETWEEN 12Z AND 16Z...BECOMING
PREDOMINATELY SOUTHWEST AFTER 16Z WITH WIND SPEEDS INCREASING TO 8
TO 12 KTS...WITH HIGHER GUSTS BETWEEN 18Z AND 00Z. SCATTERED LIGHT
SHOWERS ARE EXPECTED THROUGH 18Z...WITH INCREASING CONVECTIVE
DEVELOPMENT AFTER 18Z. THE MOST ACTIVE TIME FOR CONVECTION WILL BE
BETWEEN 20Z AND 02Z ACROSS NORTH AND WEST CENTRAL GEORGIA...AND
BETWEEN 00Z AND 06Z ACROSS CENTRAL AND EAST GEORGIA.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  56  69  46  67 /  70  70  20  20  20
ATLANTA         70  55  68  45  64 /  70  60  20  20  20
BLAIRSVILLE     66  53  61  41  61 /  80  70  30  30  30
CARTERSVILLE    70  53  65  40  64 /  70  60  20  20  20
COLUMBUS        74  59  73  47  71 /  70  60  10  10  10
GAINESVILLE     70  55  65  44  66 /  70  70  20  20  20
MACON           75  58  75  47  72 /  50  70  10  10  10
ROME            71  54  68  44  69 /  70  60  20  20  20
PEACHTREE CITY  71  53  69  43  66 /  70  60  10  10  10
VIDALIA         77  57  75  50  72 /  30  70  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Apr 19, 4:40 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT SUN APR 19 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 AM EDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A DEVELOPING SURFACE LOW OVER THE MID AND LOWER MISSISSIPPI
VALLEY...ASSOCIATED WITH A LARGE UPPER LOW MOVING EAST OUT OF THE
SOUTHERN PLAINS...WILL LIFT NORTHEAST INTO THE TENNESSEE VALLEY
TODAY AND INTO THE OHIO VALLEY TONIGHT DRAGGING A COLD FRONT
ACROSS NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE
HAIL AND DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES ARE
POSSIBLE. THE BEST TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL
BE FROM 4 PM THROUGH 8 PM EDT WEST OF LINE FROM CHATSWORTH TO
MARIETTA AND PRESTON.

.DISCUSSION...
THE ATMOSPHERE ACROSS NORTH AND CENTRAL GEORGIA WILL BECOME WEAKLY
TO MODERATELY UNSTABLE BY THIS AFTERNOON WITH LIFTED INDICES
BETWEEN MINUS 1 AND MINUS 3 AND CAPE BETWEEN 300 AND 800 BY LATE
AFTERNOON AND EARLY EVENING. ALTHOUGH MODERATE TO STRONG SHEAR IS
EXPECTED IN THE LOW AND MID LEVELS OF THE ATMOSPHERE ACROSS NORTH
GEORGIA THIS MORNING AND EARLY AFTERNOON...THE BEST SHEAR SHIFTS
OFF TO THE NORTHEAST OF THE STATE BY THE TIME THE ATMOSPHERE OVER
THE REGION DESTABILIZES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION...ESPECIALLY THIS AFTERNOON AND EVENING ACROSS
NORTHWEST AND WEST CENTRAL GEORGIA.

The radar

The Northeast Alabama radar (KHTX), 65 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Walker

When
April 19, 9:40 AM EST to 9:50 AM EST
Where
Walker County, Cedar Grove to La Fayette
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.720, -85.420

The Walker County Emergency Management Director reported that a few trees were blown down in the southern part of the county.

Funnel Cloud, Cobb

When
April 19, 9:50 PM EST to 9:59 PM EST
Where
Cobb County, 1.8 mi NE of Elizabeth to 1.72 mi E of Noonday
Reported by
Emergency Manager
Coordinates
34.000, -84.550

The Georgia Emergency Management Agency relayed reports of funnel clouds from northeast Cobb county near the Interstate 75 and Interstate 575 split. A mesoscale circulation was clearly evident on Doppler radar in this area.

Tornado, Cherokee

When
April 19, 10:00 PM EST to 10:03 PM EST
Where
Cherokee County, 3.86 mi ESE of Woodstock to 3.6 mi WSW of Arnold Mill
Rating
EF1
Path length
1.46 mi
Path width
880 yd
Injuries
2 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
34.083, -84.456

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF1 tornado touched down in far southeast Cherokee county near the Cobb county line in the Woodstock area. The tornado touched down near the intersection of Georgia Highway 92 and Dial Drive, then continued north-northeast along Dial Drive crossing a large section of Coleman's Bluff. The tornado lifted just south of the intersection of Windcrest Court and River Chase Drive. The total path length of the tornado was 1.5 miles with a maximum path width of 1/2 mile or 880 yards. Maximum winds were estimated to be 90 mph. EF1 tornado damage to trees and structures was observed along a 3/4 mile-long path paralleling Dial Drive beginning just north of its intersection with Georgia Highway 92. Damage was observed to 120 homes along the path of the tornado, 12 of which were completely destroyed. The majority of the damage took place in the Coleman's Bluff area. Most of the damage was the result of large trees falling on the structures. Two residents of the affected homes were injured by debris.

Tornado, Muscogee

When
April 19, 10:35 PM EST to 10:45 PM EST
Where
Muscogee County, 1.36 mi WSW of Columbus to 0.49 mi NW of Wynnton
Rating
EF1
Path length
1.98 mi
Path width
250 yd
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
32.470, -84.990

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF1 tornado, which initially touched down in Phenix City - Russell County, Alabama as an EF2 tornado at the intersection of Dillingham and Broad Streets, continued into Muscogee county, Georgia and the city of Columbus. The total tornado path was determined to be approximately four miles in length, two of which fell within Muscogee county, Georgia. The maximum path width was determined to be 250 yards with maximum winds estimated at 105 mph. Damage within Georgia was first observed at Columbus State University. Significant damage was observed to buildings and trees on the campus. The Old Rankin Building, an older building which had been converted to dormitories, suffered substantial damage. From this point, spotty tree, roof, and window damage was observed along the path of the tornado and it continued moving eastward. At the intersection of 13th Street and 13th Avenue, a small utility truck used at a nursery had been picked up and moved at least 25 feet and through a neighboring fence. Minor damage to displays, trees, and plants was also observed in the adjacent nursery. From here to where the tornado lifted near the intersection of Macon Road and Preston Drive in Columbus, hundreds of large mature oak trees were either snapped or uprooted through Lake Bottom Park and Hilton Avenue and Harding Drive. Extensive damage was observed to homes throughout this area, largely a result of the downed trees. Many power lines were down along the path of the tornado as well. Over 100 structures, including homes and businesses, suffered minor to moderate damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167121, 167122, 167123, 167134.